Alert archive / South Dakota / Tornado Warnings in 2014
Tornado Warning 4, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jun 4, 2014, 5:33 PM MDT for Fall River County, South Dakota. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2014, 5:33 PM MDT (23:33 UTC)
- Expired
- Jun 4, 2014, 6:00 PM MDT
- In force
- 27 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
County Fall River County, SD
The radar
The Rapid City radar (KUDX), 82 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 5:50 PM MDT | TSTM WND GST 60 | 18 S Red Shirt, SD | 8-10 INCH DIAMETER TREE BRANCHES DOWN...PEA SIZED HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 1:44 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Jun 4, 5:12 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 11.6 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -269 J/kg
- Mixed-layer LCL
- 950 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
721
WFUS53 KUNR 042333
TORUNR
SDC047-113-050000-
/O.NEW.KUNR.TO.W.0004.140604T2333Z-140605T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
533 PM MDT WED JUN 4 2014
THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A
* TORNADO WARNING FOR...
NORTHEASTERN FALL RIVER COUNTY IN SOUTHWESTERN SOUTH DAKOTA...
WEST CENTRAL SHANNON COUNTY IN SOUTHWESTERN SOUTH DAKOTA...
* UNTIL 600 PM MDT
* AT 531 PM MDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
TORNADO WAS LOCATED NEAR ORAL...AND MOVING EAST AT 40 MPH.
HAZARD...TORNADO.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
LIKELY.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN FALL RIVER AND WEST CENTRAL SHANNON COUNTIES...EAST
OF ORAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4339 10327 4348 10326 4349 10280 4332 10280
TIME...MOT...LOC 2333Z 270DEG 37KT 4343 10320
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
JC1 follow-up statement
515 WWUS53 KUNR 042351 SVSUNR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 551 PM MDT WED JUN 4 2014 SDC047-113-050001- /O.EXP.KUNR.TO.W.0004.000000T0000Z-140605T0000Z/ SHANNON SD-FALL RIVER SD- 551 PM MDT WED JUN 4 2014 ...THE TORNADO WARNING FOR NORTHEASTERN FALL RIVER AND WEST CENTRAL SHANNON COUNTIES WILL EXPIRE AT 600 PM MDT/700 PM CDT/... THE TORNADO THREAT HAS DIMINISHED...THEREFORE THE TORNADO WARNING HAS EXPIRED. HOWEVER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THE AREA. LAT...LON 4339 10327 4348 10326 4349 10280 4332 10280 TIME...MOT...LOC 2351Z 270DEG 37KT 4343 10294 $$ JC
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 4, 3:05 PM MDT, 2 hours 28 minutes earlier.
Area forecast discussion, Jun 4, 3:05 PM MDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 305 PM MDT WED JUN 4 2014 .SHORT TERM...THIS EVENING THROUGH THURSDAY NIGHT ISSUED AT 302 PM MDT WED JUN 4 2014 CURRENT SURFACE ANALYSIS SHOWS WEAK HIGH PRESSURE CENTERED OVER EASTERN PORTIONS OF SD AND NEB. AN AREA OF LOW PRESSURE IS OVER SOUTHEAST SK...WITH A WEAK TROF EXTENDING SOUTHWARD INTO EASTERN MT. UPPER LEVEL ANALYSIS SHOWS NEAR ZONAL FLOW OVER THE REGION...WITH A DISTINCT SHORTWAVE MOVING INTO EASTERN PORTIONS OF MT AND WY NOW. REGIONAL RADARS ARE SHOWING SHOWERS AND THUNDERSTORMS DEVELOPING AND TRACKING EASTWARD ACROSS SOUTHEAST MT AND NORTHEAST WY AND JUST INTO FAR WESTERN SD. SKIES ARE PARTLY CLOUDY WITH TEMPS IN THE MID 60S TO MID 70S. WINDS ARE MOSTLY FROM THE SOUTH TO SOUTHEAST AT 5 TO 15 MPH. ANOTHER ROUND OF THUNDERSTORMS WILL PUSH THROUGH THE AREA LATE THIS AFTERNOON AND EVENING AS THE SHORTWAVE TO THE WEST MOVES QUICKLY ACROSS THE REGION. INSTABILITY CONTINUES TO INCREASE ACROSS THE AREA...WITH THE HIGHEST CAPE VALUES CURRENTLY OVER NORTHEAST WY. SHEAR IS ALSO MOST FAVORABLE FOR SUPERCELLS OVER NORTHEAST WY INTO FAR WESTERN SD. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHEAST WYOMING AND FAR WESTERN SD UNTIL 02Z...WITH LARGE HAIL THE MAIN THREAT. STRONG WIND GUSTS COULD BECOME MORE OF A CONCERN BY THE EVENING IF AN ORGANIZED CLUSTER OF STORMS EVOLVES. THE TORNADO THREAT IS LOW...BUT THE BEST THREAT FOR ONE WOULD BE ACROSS PARTS OF NORTHEAST WY INTO SOUTHWESTERN SD LATE THIS AFTERNOON. THE WATCH COULD BE EXTENDED FURTHER EAST THIS EVENING IF STORMS HOLD TOGETHER. ACTIVITY WILL TAPER OFF FROM WEST TO EAST OVERNIGHT...THOUGH SOME SHOWERS COULD LINGER TOWARD CENTRAL SD LATE TONIGHT INTO THURSDAY MORNING. OUR AREA WILL BE GENERALLY BETWEEN DISTURBANCES ON THURSDAY...WITH MOSTLY DRY WEATHER EXPECTED. WILL KEEP A SLIGHT CHANCE FOR AFTERNOON THUNDERSTORMS OVER NORTHEAST WY AND THE BLACK HILLS AS THE NEXT WAVE APPROACHES. THURSDAY WILL BE THE WARMEST DAY OF THE WEEK...WITH HIGHS IN THE 70S AND LOWER 80S. THE BETTER CHANCES FOR PCPN WILL HOLD OFF UNTIL THURSDAY NIGHT WHEN THE SHORTWAVE AND COLD FRONT APPROACH THE AREA. A FEW STRONGER STORMS ARE POSSIBLE...ESPECIALLY ACROSS WESTERN PORTIONS OF THE CWA IN THE EVENING...BUT THE THREAT FOR SEVERE STORMS WILL BE LOWER THAN PREVIOUS DAYS. THE COLD FRONT WILL SLOWLY PUSH THROUGH THE CWA OVERNIGHT...BUT LIKELY NOT MAKE IT INTO SOUTH CENTRAL SD BEFORE MORNING. && .LONG TERM...FRIDAY THROUGH WEDNESDAY ISSUED AT 302 PM MDT WED JUN 4 2014 A COLD FRONT WILL STALL IN THE NORTHERN PART OF THE FORECAST AREA ON FRIDAY AFTERNOON AS WEAK HIGH PRESSURE BUILDS INTO ND. A WEAK SHORTWAVE WILL CROSS THE NORTHERN PLAINS ON FRIDAY...WITH A SLIGHTLY STRONGER SHORTWAVE ON FRIDAY NIGHT. ISENTOPIC LIFT WILL DEVELOP AS WELL AS 850-700MB THETA-E ADVECTION. UPSLOPE EASTERLY BOUNDARY LAYER FLOW IS EXPECTED. THE RESULT WILL BE SHRA/ISOLATED TS ACROSS THE AREA...PARTICULARLY FRIDAY AFTERNOON THROUGH SATURDAY MORNING. MODELS ARE BEGINNING TO SHOW THE HIGH PRESSURE AREA PUSHING FARTHER SOUTH INTO THE FORECAST AREA ON SATURDAY WITH THE UPPER SHORTWAVE PUSHING EAST DURING THE MORNING...FOLLOWED BY SUBSIDENCE IN THE AFTERNOON. IF THAT TREND CONTINUES...WILL BE ABLE TO LOWER POPS ON SATURDAY...ESPECIALLY DURING THE AFTERNOON. TEMPERATURES WILL BE SLIGHTLY COOLER THAN AVERAGE ON FRIDAY AND ON SATURDAY HIGH TEMPERATURES ARE EXPECTED TO BE IN THE MID 50S TO LOWER 60S. LONG TERM GUIDANCE REMAINS IN GENERAL AGREEMENT THROUGH EARLY NEXT WEEK. ACTIVE WEST/NORTHWEST FLOW WILL CONTINUE WITH A SERIES OF SHORTWAVES CROSSING THE NORTHERN PLAINS. THERE WILL BE LOW CHANCES FOR SHRA/TSRA NEARLY EVERY DAY INTO THE MIDDLE OF NEXT WEEK. && .AVIATION...FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING ISSUED AT 302 PM MDT WED JUN 4 2014 SCATTERED THUNDERSTORMS OVER THE BLACK HILLS AND NORTHEASTERN WYOMING AND NORTHWESTERN SOUTH DAKOTA THIS AFTERNOON WILL MOVE EASTWARD ACROSS THE REST OF WESTERN SOUTH DAKOTA DURING THE EVENING WITH GUSTY WINDS AND HAIL. CONDITIONS OUTSIDE OF PRECIPITATION TONIGHT SHOULD BE VFR...EXCEPT OVER PARTS OF FAR SOUTHWESTERN SOUTH DAKOTA WERE AREAS OF IFR CIGS ARE POSSIBLE AFT MIDNIGHT. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...26 LONG TERM...10 AVIATION...10
Hazardous weather outlook, Jun 4, 3:29 AM MDT, 14 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 329 AM MDT WED JUN 4 2014 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-050930- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 329 AM MDT WED JUN 4 2014 /429 AM CDT WED JUN 4 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE FORECAST FOR TODAY. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS WILL BECOME SEVERE...ESPECIALLY OVER THE HIGHER ELEVATIONS OF NORTHEAST WYOMING AND WESTERN AND SOUTH CENTRAL SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES OF THUNDERSTORMS AT TIMES WILL REMAIN IN THE FORECAST THROUGH TUESDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...THOUGH A FEW SEVERE STORMS WITH LARGE HAIL OR DAMAGING WIND GUSTS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Special weather statement, Jun 4, 4:53 PM MDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
453 PM MDT WED JUN 4 2014
SDZ012-025-072-073-042330-
BUTTE SD-NORTHERN FOOT HILLS SD-SOUTHERN MEADE CO PLAINS
SD-STURGIS/PIEDMONT FOOT HILLS SD-
453 PM MDT WED JUN 4 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAWRENCE...WESTERN MEADE
AND SOUTHERN BUTTE COUNTIES UNTIL 530 PM MDT...
AT 449 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SAINT ONGE...OR 7 MILES NORTHEAST OF
DOWNTOWN SPEARFISH...MOVING EAST AT 35 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
SAINT ONGE...
FRUITDALE...
NISLAND...
VALE...
NEWELL...
THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 8 AND
22...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4475 10343 4454 10334 4446 10378 4451 10393
4463 10387
TIME...MOT...LOC 2253Z 249DEG 30KT 4458 10370
BUNKERSLocal storm report, Jun 4, 4:58 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
458 PM MDT WED JUN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM TSTM WND GST SAINT ONGE 44.55N 103.72W
06/04/2014 E60 MPH LAWRENCE SD PUBLIC
0458 PM HAIL SAINT ONGE 44.55N 103.72W
06/04/2014 E1.00 INCH LAWRENCE SD PUBLIC
&&
POJORLIELocal storm report, Jun 4, 5:04 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
504 PM MDT WED JUN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND GST EDGEMONT 43.30N 103.83W
06/04/2014 E60 MPH FALL RIVER SD TRAINED SPOTTER
PEA SIZED HAIL
&&
POJORLIELocal storm report, Jun 4, 5:06 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
506 PM MDT WED JUN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND GST 4 SW COLONY 44.83N 104.21W
06/04/2014 E60 MPH CROOK WY PUBLIC
&&
POJORLIELocal storm report, Jun 4, 5:13 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
513 PM MDT WED JUN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND GST 7 WNW NEWELL 44.77N 103.53W
06/04/2014 E60 MPH BUTTE SD TRAINED SPOTTER
PEA SIZED HAIL
&&
POJORLIELocal storm report, Jun 4, 5:16 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
516 PM MDT WED JUN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND GST 2 NNW SAINT ONGE 44.58N 103.75W
06/04/2014 M70 MPH LAWRENCE SD TRAINED SPOTTER
&&
POJORLIEThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 6:30 PM MDT | Special Weather Statement | UNR | Butte | 30 min |
| Jun 4, 2:21 PM MDT | Special Weather Statement | UNR | 39 min | |
| Jun 4, 3:08 PM MDT | Special Weather Statement | UNR | Harding | 52 min |
| Jun 4, 3:14 PM MDT | Severe Thunderstorm Warning | UNR | Harding | 38 min |
| Jun 4, 3:21 PM MDT | Severe Thunderstorm Warning | UNR | Butte | 54 min |
| Jun 4, 4:11 PM MDT | Severe Thunderstorm Warning | UNR | Butte | 79 min |
| Jun 4, 4:15 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 30 min |
| Jun 4, 4:41 PM MDT | Severe Thunderstorm Warning | UNR | Fall River | 64 min |
| Jun 4, 4:53 PM MDT | Special Weather Statement | UNR | Lawrence | 37 min |
| Jun 4, 4:59 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Lawrence, Meade | 61 min |
| Jun 4, 5:25 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Fall River | 65 min |
| Jun 4, 5:51 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Meade, Perkins | 54 min |
Nearby
Tornado Warnings in South Dakota, 2014Every tornado warning in 2014Tornadoes in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.